It is a popular antibiotic often asked for because it can be taken with fewer doses over a shorter period of time.  Now the U.S. Food and Drug Administration (FDA) says azithromycin (Zithromax) has been linked to an irregular heart rhythm that can be fatal in some patients.

Medical researchers believe Zithromax can cause a change in the electrical activity of the heart. A study by the drug’s manufacturer Pfizer confirmed those findings.

Zithromax also called Zmax is one of the best-selling antibiotics prescribed to treat bacterial infections, acute bacterial sinusitis, community-related pneumonia, tonsillitis, skin infections, urethritis and cervicititis, a genital ulcer disease.

The FDA posted an updated advisory on its website last week to warn consumers about the antibiotic arrhythmia.

Last May a study published in the New England Journal of Medicine (NEJM) found patients taking Zithromax had an elevated risk of fatal heart rhythms when compared to patients taking other antibiotics including Amoxicillin, Cipro and Levaquin.

There was an increase in cardiovascular deaths and in the risk of death from any cause among those taking the five-day course of Zithromax when compared to Amoxicillin, Cipro or no drug.

The review also encompassed generic versions of Zithromax.

The FDA reports the dangerous, irregular heart rhythms, called prolonged QT interval, can be found in patients with low levels of potassium or magnesium, people with a slow heart rate or people taking drugs used to treat arrhythmias.

In that population doctors should be cautious with prescribing Zithromax, however Zithromax was not singled out.  Other drugs in the same category known as macrolides such as erythromycin and clarithromycin, can also cause QT prolongation as can fluroquinolones.

The label has been updated on Zithromax to add the arrhythmia risk (QT interval prolongation) as well as torsades de pointes, which is a rare heart rhythm irregularity.

Sales of the Pfizer drug exceeded $450 million in 2011, reports Reuters.